Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 219, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 1, 2021, 4:00 PM EDT for Otsego County, New York. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2021, 4:00 PM EDT (20:00 UTC)
- Expired
- Aug 1, 2021, 4:15 PM EDT
- In force
- 15 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Otsego County, NY
The radar
The Albany radar (KENX), 55 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:02 PM EDT | TSTM WND DMG | 3 E Westford, NY | A COUPLE REPORTS OF TREES DOWN BETWEEN WESTFORD AND DECATUR. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495
WUUS51 KBGM 012000
SVRBGM
NYC077-012015-
/O.NEW.KBGM.SV.W.0219.210801T2000Z-210801T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
400 PM EDT Sun Aug 1 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Northeastern Otsego County in central New York...
* Until 415 PM EDT.
* At 400 PM EDT, a severe thunderstorm was located near Middlefield,
or 11 miles west of Cobleskill, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Worcester, Middlefield, Westford, Cherry Valley, Elk Creek, Betty
And Wilbur Davis State Park, Glimmerglass State Park and East
Springfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4259 7465 4257 7484 4281 7491 4286 7473
4285 7472 4283 7465 4276 7467 4263 7463
TIME...MOT...LOC 2000Z 260DEG 40KT 4269 7470
HAIL...0.75IN
WIND...60MPH
$$
AJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:37 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 1, 3:37 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 337 PM EDT Sun Aug 1 2021 .SYNOPSIS... Showers and thunderstorms will move through the area this afternoon and evening. Some storms will produce gusty, damaging winds and heavy rainfall. Showers move out by Monday morning as high pressuring builds into the region, bringing dry conditions to start the week. && .NEAR TERM /THROUGH MONDAY NIGHT/... 335 PM Update... A line of showers and thunderstorms are moving through CNY. These storms are producing damaging winds and heavy rainfall. Any outflow boundary extending out from the main line is assisting in triggering a few cells ahead. This will be an area to watch as the environment is still favorable for severe weather. Any storm triggered by the outflow boundary could become strong or severe. The main line of storms will continue to move east and south as a frontal boundary pushes through the area. As CAPE decreases later this afternoon, the environment should become more stable by this evening, which will help limit the severe threat beyond the early evening hours. Once the line of showers and thunderstorms move through, there will be some scattered showers in CNY, mainly west of I-81. Behind this system, cooler air moves into the area. Cloudy skies will help keep temps from falling too far tonight, as 50s are expected across the region. Any lingering showers will diminish early Monday morning. Also cannot rule out patchy valley fog early in the morning with the added moisture from the recent rainfall. High pressure will slowly build into the region during the day, bringing drier conditions. Skies clear out during the afternoon, which will result in mostly to partly sunny skies. Max temps will only be in the 70s with that cooler air in place. Clear skies overnight will allow temps to fall into the upper 40s and low 50s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... 305 PM Update... Longwave troughing will persist over eastern Canada and the Northeastern U.S. through mid-week, as an initially low- amplitude ridge off the east coast slowly amplifies. A weak shortwave trough will move into the eastern Great Lakes Tuesday night, but with surface high pressure in control and a lack of moisture in the low levels and aloft, shower chances will be nil. Light and variable winds, mostly clear skies, and dewpoints mixing out into the 40s will be ideal for strong radiational cooling Tuesday night, with low temps likely dropping into the upper-40s again in rural valleys. It'll be cool enough that morning fog should develop despite the relatively drier air, but will be held tight within the valleys, and may be thinner or non-existent around urban areas. && .LONG TERM /THURSDAY THROUGH SUNDAY/... 305 PM Update... Another shortwave trough will drop into the lower Ohio Valley late Wednesday, causing the persistent trough to our west to further amplify along with the ridge off the east coast. Between these features, a channel of deeper subtropical moisture will be drawn up the east coast, as a weak frontal boundary stays draped along the coast. This will be a focus for potentially significant rainfall for parts of the east coast, but so far most models keep the bulk of the rainfall east of our area. Kept the PoPs unchanged, with low chance PoPs for the eastern part of the CWA Thursday night through Friday, and slight chance further to the west as the upper trough looks to eject northeastward into NY/PA around that time. It looks to be much weaker by then, and not likely to pull back the subtropical moisture far enough west for significant rainfall. But it's close. Most ensembles (GFS and ECMWF) show a huge range in QPF amounts Thu-Sat, especially east of I-81, but the vast majority of members are very light. Considering the wet pattern of late, and despite the strong agreement in the ensembles, this time period will still need to be watched closely for changes in the overall pattern. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... A line of showers and thunderstorms are moving through CNY. Storm activity is wrapping up at SYR but rain showers will be expected through at least the afternoon. Storms are currently impacting RME, ELM, and ITH. These storms are producing gusty winds (up to 25kts) and heavy rainfall which is resulting in some restrictions. Storms are expected at BGM within the next 1-2 hours and at AVP within the next 2-3 hours. Restrictions are also expected at these terminals. Storms should move out by this evening. There is the possibility for some scattered showers behind these storms into the overnight hours, but confidence was too low to add to the TAFs. Ceilings begin to drop tonight and into early Monday morning. Fuel Alt is expected at AVP, SYR, and RME. IFR or worse restrictions are expected at the other NY terminals. Fog is also expected Monday morning at all CNY terminals except SYR where confidence is low that any significant fog will form there. BGM could briefly get IFR visibilities, and ELM could get down to 1/2SM, similar to this morning. By 12z, conditions begin to improve as fog clears out and ceilings begin to lift. By mid- morning, all terminals should be back to VFR. Winds are fairly light during this period. However, gusty winds are possible this afternoon, especially in thunderstorms. Winds become calm overnight but once again become gusty Monday morning. Outlook... Monday night to Tuesday night...VFR. Late night fog possible at ELM both nights. Wednesday and Thursday...Mainly VFR. Slight chance for showers/storms and possible restrictions. Friday...Mainly VFR. Chance of showers and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL/MWG SHORT TERM...MPH LONG TERM...MPH AVIATION...BTL
Hazardous weather outlook, Aug 1, 2:35 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 235 PM EDT Sun Aug 1 2021 NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-021845- Northern Oneida-Steuben-Schuyler-Chemung-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 235 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. A band of showers and thunderstorms are moving through the region this afternoon and evening. Some of the thunderstorms will contain gusty to damaging winds and heavy rainfall. There could also be some localized flash flooding in poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-021845- Yates-Seneca-Southern Cayuga-Onondaga- 235 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low as the main band of thunderstorms have moved south. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 1, 2:44 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 2 SSE CAMERON MILLS 42.16N 77.36W
08/01/2021 STEUBEN NY FIRE DEPT/RESCUE
DISPATCH REPORTS TREE DOWN ON CR80 NEAR
RISLEY ROAD. TIME ESTIMATED.
&&
MPHSpecial weather statement, Aug 1, 2:52 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
252 PM EDT Sun Aug 1 2021
NYZ046-011930-
Otsego-
252 PM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY...
At 252 PM EDT, a strong thunderstorm was located over Milford, or 7
miles south of Cooperstown, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Worcester, Middlefield, Hartwick, Maryland, Cooperstown, Westville,
Westford, Cherry Valley, Milford and Laurens.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4259 7466 4248 7504 4260 7516 4287 7477
4283 7465 4276 7467 4263 7463
TIME...MOT...LOC 1852Z 237DEG 30KT 4260 7498
AJGSpecial weather statement, Aug 1, 3:09 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Binghamton NY 309 PM EDT Sun Aug 1 2021 NYZ056-057-PAZ039-040-011945- Broome-Delaware-Susquehanna-Northern Wayne- 309 PM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROOME... SOUTHWESTERN DELAWARE...NORTHEASTERN SUSQUEHANNA AND NORTHWESTERN WAYNE COUNTIES... At 308 PM EDT, a strong thunderstorm was located over Susquehanna, or 12 miles southwest of Deposit, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Jackson, Susquehanna, Deposit, Susquehanna Depot, Hancock, Lanesboro, Thompson, Starrucca, Hiawatha and Shehawken. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4182 7564 4190 7572 4212 7543 4193 7518 TIME...MOT...LOC 1908Z 240DEG 17KT 4192 7556 AJG
Special weather statement, Aug 1, 3:14 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Binghamton NY 314 PM EDT Sun Aug 1 2021 PAZ038-012000- Bradford- 314 PM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRADFORD COUNTY... At 314 PM EDT, a strong thunderstorm was located over Troy, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Athens, Towanda, West Franklin, Wysox, Troy, Sheshequin, Ulster, Litchfield, North Towanda and Springfield. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4199 7639 4168 7635 4167 7688 4187 7691 TIME...MOT...LOC 1914Z 262DEG 29KT 4178 7678 AJG
Special weather statement, Aug 1, 3:40 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
340 PM EDT Sun Aug 1 2021
NYZ046-057-012015-
Otsego-Delaware-
340 PM EDT Sun Aug 1 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OTSEGO AND
NORTHWESTERN DELAWARE COUNTIES...
At 340 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middlefield to 6 miles southwest of
Sidney Center. Movement was northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Oneonta, Sidney, Delhi, Davenport, Worcester, Middlefield, Maryland,
Cooperstown, Westville and Kortright.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4252 7471 4245 7464 4224 7482 4217 7542
4227 7542 4278 7490 4285 7469 4283 7466
4282 7465 4276 7467 4263 7463
TIME...MOT...LOC 1940Z 246DEG 32KT 4273 7485 4222 7533
AJGSpecial weather statement, Aug 1, 3:45 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
345 PM EDT Sun Aug 1 2021
NYZ057-062-PAZ039-040-012030-
Sullivan-Delaware-Susquehanna-Northern Wayne-
345 PM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DELAWARE...
NORTHWESTERN SULLIVAN...NORTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE
COUNTIES...
At 345 PM EDT, a strong thunderstorm was located over Starruca, or 9
miles south of Deposit, moving east at 25 mph.
Locations impacted include...
Hancock, Fremont, Starrucca, Hiawatha, Shehawken, Starlight,
Starruca, Fishs Eddy, Harvard and Equinunk.
LAT...LON 4183 7501 4187 7552 4200 7553 4200 7537
4201 7537 4201 7539 4202 7541 4203 7539
4208 7513
TIME...MOT...LOC 1945Z 260DEG 20KT 4193 7542
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:03 AM EDT | Special Weather Statement | BGM | Yates | 27 min |
| Aug 1, 10:36 AM EDT | Special Weather Statement | BGM | Schuyler, Seneca, Yates | 24 min |
| Aug 1, 10:59 AM EDT | Special Weather Statement | BGM | Schuyler, Yates | 46 min |
| Aug 1, 11:45 AM EDT | Special Weather Statement | BGM | Tompkins | 45 min |
| Aug 1, 11:56 AM EDT | Special Weather Statement | BGM | Madison | 49 min |
| Aug 1, 12:29 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chenango, Cortland, Madison, Onondaga, Tompkins | 46 min |
| Aug 1, 12:42 PM EDT | Special Weather Statement | BGM | Schuyler | 48 min |
| Aug 1, 12:45 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Tompkins | 45 min |
| Aug 1, 1:05 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 55 min |
| Aug 1, 1:14 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Oneida | 46 min |
| Aug 1, 1:35 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Steuben, Tompkins | 85 min |
| Aug 1, 2:06 PM EDT | Special Weather Statement | BGM | Chemung | 39 min |
| Aug 1, 2:52 PM EDT | Special Weather Statement | BGM | Otsego | 38 min |
| Aug 1, 3:40 PM EDT | Special Weather Statement | BGM | Otsego | 35 min |
| Aug 1, 3:55 PM EDT | Areal Flood Advisory | BGM | Chenango, Delaware, Otsego | 65 min |
| Aug 1, 4:09 PM EDT | Tornado Warning | BGM | Delaware | 21 min |
| Aug 1, 4:31 PM EDT | Special Weather Statement | BGM | Delaware | 44 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.